Alert archive / North Carolina / Special Weather Statements in 2022
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 9, 2022, 6:21 PM EDT for Lee County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 9, 2022, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 30
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WWUS82 KRAH 092221
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Tue Aug 9 2022
NCZ040-041-076-077-092245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
621 PM EDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of northern Harnett,
central Lee, southwestern Wake and southeastern Chatham Counties
through 645 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Angier to near Sanford. Movement was
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Angier, Broadway, Lemon Springs,
Gum Springs, Raven Rock State Park, Olivia and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 7921 3542 7924 3552 7923 3560 7898
3561 7891 3557 7864 3552 7871 3552 7870
3550 7868 3547 7869 3542 7873 3535 7894
TIME...MOT...LOC 2221Z 218DEG 9KT 3547 7877 3543 7915
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:51 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 2:51 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 251 PM EDT Tue Aug 9 2022 .SYNOPSIS... High pressure centered near Bermuda will extend westward across the Southeast states through early Wednesday. A cold front will approach from the northwest late Wednesday, then move slowly southeast through North Carolina Wednesday night through Thursday night. A secondary cold front will drop through the region late Friday. A cooler and less humid air mass will build in from the north for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 251 PM Tuesday... Water vapor imagery this afternoon continues to depict ridging across the southeast, with generally southwesterly flow aloft over central NC. At the surface, light southwest flow around the western ridge of the Bermuda high continues across central NC this afternoon. As expected, the strongest convection has primarily kept to the mountains so far today. However, isolated to widely scattered showers and a few storms have developed across our area primarily forced by a subtle moisture gradient along the Piedmont trough axis. These cells have been short-lived in nature likely due to virtually no shear or upper-forcing evident across central NC. For the rest of this afternoon/early evening, isolated to scattered showers/storms will be possible primarily across the western Piedmont eastward to roughly along the US-1 corridor. These cells will likely continue to be short-lived in nature but cannot rule out an isolated stronger downburst within any taller storm. This is especially true across the northern Piedmont where DCAPE will hover in the 900 to 1000 J/kg range through this evening. Any remaining precipitation this evening should diminish quickly with sunset. Otherwise, another warm and muggy night is expected with lows in the lower to mid 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 251 PM Tuesday... A broad upper-level trough centered across eastern Canada will begin to dig southward into the Great Lakes region on Wednesday. Ahead of the trough, a short-wave will extend down into central NC Wednesday afternoon/evening. Associated weak mid-level height falls and transiting vorticity perturbations will provide better upper-level support for higher coverage in afternoon showers/storms compared to recent days. High-res models continue to depict mountain convection spilling eastward into western portions of our area early afternoon supportive of likely POPs across our far northwest. Additional convection will also focus along the Piedmont trough initially over the Sandhills/Central Piedmont, and spread eastward through Wednesday night. PWAT will be high again peaking near 2.0 inches, supporting high CAPE ahead of the convection. However, models continue to depict weak mid-level lapse rates and shear, which should limit organization. Regardless, given some better upper- support trickling in from the north, organized clusters may be possible as the convection pushes east. Thus, isolated damaging wind gusts could materialize within any stronger cells, but widespread severe weather is not expected. Lastly, given the high PWAT and slower storm motion, isolated flash flooding may be possible in or near urban areas tomorrow afternoon/evening (especially across the Triad where the WPC currently maintains a marginal risk for flash flooding (level 1 of 4)). Otherwise, daytime highs will once again peak in the lower to mid 90s, with overnight lows remaining warm in the lower to mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 120 PM Tuesday... Low pressure off the VA coast will drag a cold front across the area on Thursday. Pre-frontal airmass characterized by PW's around 1.75 inches, surface dewpoints in the 70s, and MLCAPEs around 500-1000 J/KG, will still be present across the area on Thursday, and showers and thunderstorms should develop during the afternoon hours with a focus mainly across the southern half of the forecast area. Guidance pops still lingering in the 60-80 percent range during this period and the updated forecast will remain near these values. While the presence of a clearly defined forcing mechanism should result in organized thunderstorm development, the lack of deep layer shear (only 10-15kts) and extensive cloud cover should temper the severe threat a bit. Friday will see a secondary boundary cross the area from the northwest, this one ushering in lower dewpoints and a clear trend toward dry weather. By Friday afternoon, most locations should see dewpoints in the upper 50s to lower 60s, the only exception being across the southern Coastal Plain where the boundary may stall and serve as the focus for a few showers and thunderstorms. Surface ridging over the Ohio Valley should strengthen Friday night into Saturday, move eastward into the Mid Atlantic, and effectively push the front into SC on Saturday resulting in drier weather for the weekend. Temperatures will still manage to rise into the lower 80s (north) to upper 80s (south) but it will be noticeably more comfortable this weekend. Similarly, low temps will also fall below climatological normals with readings in the upper 50s (north) to mid 60s (south). Broad northwesterly flow aloft will persist into early next week, with a series of weak perturbations potentially moving across the mountains into NC Monday and Tuesday. Varying ensemble solutions aloft with some solutions indicating an upper low over the Great Lakes while others bring a deeper low through the Tennesse Valley. Cluster analysis tends to discount the TN low solution with odds tilted more in favor of continued northwesterly flow and an upper low over eastern Canada. This would result in a return to typical summer weather with daily shower/storm chances within a Piedmont trough propagating off the mountains and into central NC. PoPs in the 20-30 percent range are consistent with today's ensemble runs as well as the latest NBM. Temps will increase a bit during this period but still remain at or slightly below normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 106 PM Tuesday... VFR conditions are mostly expected at all terminals throughout the TAF period. Under the influence of the Bermuda high, precipitation chances are limited this afternoon. However, ongoing convection over the mountains may spill eastward near the Triad terminals between ~18Z to 00Z. Confidence in this convection impacting KINT/KGSO is low, however, especially given that latest high-res guidance has trended drier compared to this morning's runs. Further east, isolated, diurnal showers or storms will be possible, but confidence is too low to include any mention of precipitation at KRDU/KFAY/KRWI. Lastly, no stratus-induced sub-VFR ceilings are expected overnight. Otherwise, light southwest winds (7 to 12 kts) will diminish some overnight before picking back up a bit late tomorrow morning. Outlook: VFR conditions should continue through about midday Wednesday, before shower/storm coverage increases impacting the Triad first before spreading eastward through Wednesday night. Showers and storm chances increase again on Thursday/Thursday night as a cold front pushes through the area. Drier conditions are then expected Friday through Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Luchetti SHORT TERM...Luchetti LONG TERM...Leins AVIATION...Luchetti
Hazardous weather outlook, Aug 9, 3:24 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 324 AM EDT Tue Aug 9 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 324 AM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 5:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 E COLFAX 36.14N 79.94W
08/09/2022 GUILFORD NC PUBLIC
SEVERAL TREE LIMBS WERE BLOWN DOWN IN THE
AREA.
&&Special weather statement, Aug 9, 5:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
532 PM EDT Tue Aug 9 2022
NCZ040>042-076-077-092215-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC-
532 PM EDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of Harnett, Lee,
southwestern Wake, southwestern Johnston and southeastern Chatham
Counties through 615 PM EDT...
At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benson to near Lillington to 14 miles
southwest of Fuquay-Varina to near Sanford. Movement was southeast at
5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Dunn, Angier, Benson, Erwin,
Coats, Four Oaks and Broadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 7915 3545 7934 3559 7910 3563 7895
3563 7881 3556 7857 3544 7841 3532 7848
3527 7883
TIME...MOT...LOC 2132Z 326DEG 6KT 3541 7846 3544 7875 3545 7899 3544
7918
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Aug 9, 5:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
549 PM EDT Tue Aug 9 2022
NCZ073-074-092245-
Stanly NC-Montgomery NC-
549 PM EDT Tue Aug 9 2022
...A nearly stationary storm producing heavy rain will impact
portions of northwestern Montgomery and east central Stanly Counties
through 645 PM EDT...
At 547 PM EDT, Doppler radar was tracking a thunderstorm near Badin
Lake. This storm was nearly stationary. This storm has already
produced up to 2 inches of rainfall.
HAZARD...Heavy rain may produce localized flooding in poor drainage
locations.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Badin Lake, Badin, Eldorado, Morrow Mountain State Park and Lake
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 8003 3541 8015 3550 8001 3541 7988
TIME...MOT...LOC 2147Z 228DEG 3KT 3539 8002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASSpecial weather statement, Aug 9, 5:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Tue Aug 9 2022
NCZ040-092300-
Chatham NC-
558 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northeastern Chatham
County through 700 PM EDT...
At 558 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pittsboro, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsboro, Jordan Lake, Crosswinds Boating Center, Jordan Lake State
Rec Area, Seaforth Boat Dock, Bynum, Crosswinds Campground and
Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Jordan Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3579 7893 3575 7894 3565 7898 3564 7899
3563 7903 3563 7909 3566 7914 3573 7917
3578 7915 3584 7907 3584 7898
TIME...MOT...LOC 2158Z 236DEG 15KT 3572 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Aug 9, 6:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Tue Aug 9 2022
NCZ028-092230-
Edgecombe NC-
603 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of central Edgecombe
County through 630 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarboro, Whitakers, Leggett, Kingsboro and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3588 7770 3601 7777 3608 7773 3612 7769
3603 7757 3591 7746
TIME...MOT...LOC 2203Z 232DEG 6KT 3596 7769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, Aug 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Tue Aug 9 2022
NCZ040-041-076-077-092245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
621 PM EDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of northern Harnett,
central Lee, southwestern Wake and southeastern Chatham Counties
through 645 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Angier to near Sanford. Movement was
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Lillington, Fuquay-Varina, Angier, Broadway, Lemon Springs,
Gum Springs, Raven Rock State Park, Olivia and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 7921 3542 7924 3552 7923 3560 7898
3561 7891 3557 7864 3552 7871 3552 7870
3550 7868 3547 7869 3542 7873 3535 7894
TIME...MOT...LOC 2221Z 218DEG 9KT 3547 7877 3543 7915
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:44 PM EDT | Special Weather Statement | RAH | Harnett | 31 min |
| Aug 9, 2:45 PM EDT | Special Weather Statement | RAH | Lee | 30 min |
| Aug 9, 3:15 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Aug 9, 3:29 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Aug 9, 3:44 PM EDT | Special Weather Statement | RAH | Wake | 31 min |
| Aug 9, 3:58 PM EDT | Special Weather Statement | RAH | Guilford | 47 min |
| Aug 9, 4:08 PM EDT | Special Weather Statement | RAH | Johnston | 37 min |
| Aug 9, 4:09 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| Aug 9, 4:14 PM EDT | Special Weather Statement | RAH | Chatham | 31 min |
| Aug 9, 4:33 PM EDT | Special Weather Statement | RAH | Montgomery | 27 min |
| Aug 9, 4:35 PM EDT | Special Weather Statement | RAH | Johnston | 25 min |
| Aug 9, 4:46 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Aug 9, 4:51 PM EDT | Special Weather Statement | RAH | Guilford | 24 min |
| Aug 9, 4:54 PM EDT | Special Weather Statement | RAH | Harnett | 36 min |
| Aug 9, 4:58 PM EDT | Special Weather Statement | RAH | Johnston | 32 min |
| Aug 9, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 21 min |
| Aug 9, 5:32 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 43 min |
| Aug 9, 5:49 PM EDT | Special Weather Statement | RAH | Montgomery | 56 min |
| Aug 9, 5:58 PM EDT | Special Weather Statement | RAH | Chatham | 62 min |
| Aug 9, 5:59 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 2 hr |
| Aug 9, 6:03 PM EDT | Special Weather Statement | RAH | Edgecombe | 27 min |
| Aug 9, 6:31 PM EDT | Special Weather Statement | RAH | Edgecombe | 44 min |
| Aug 9, 6:37 PM EDT | Special Weather Statement | RAH | Davidson | 38 min |
| Aug 9, 6:51 PM EDT | Special Weather Statement | RAH | Harnett | 39 min |
Nearby
Special Weather Statements in North Carolina, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.